[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Need help re: feel after long bike rides

On Mon, 11 Jun 2001 08:37:10 -0500, Kathy.Schoenbauer wrote:
>I've been on the pump almost 4 months now and am experiencing something I did
>not experience while on MDI. Anytime I bike more than 20 miles, I have high
>BGs (upper 200s!) anywhere from 1-4 hours later. I turn my basal rate down
>about 40% 1/2 hour before my ride and keep it there until a 1/2 before the
>end of the ride. My BGs are in range during my ride. In addition to the high
>BGs, I feel extraordinarily fatigued and nauseous - for about a day! I am
>drinking PLENTY of water plus have tried a non-caloric electrolytic drink
>during my rides. I do not have ketones. In addition to the fatigue and
>nausea, I have noticed I get lots more cramping in my legs and feet, feel
>bloated and crave salty foods.

There are no hard and fast rules for dealing with this problem. The
only way to solve it is to experiment carefully to find out what works
for you. With a pump you are using only fast-acting insulin, so it's a
lot different from MDI where you always had some long acting insulin
to contend with. Maybe you should try a caloric electrolytic drink. I
was surprised to find that I couldn't detect any effect on BG from a
caloric drink. Also I should say that I rode for 17 years on MDI
before starting to pump. When I started pumping almost six years ago I
found that I had to put myself through a trial and error phase to find
what I needed from the pump.

Tom Beatson
dx 1942, 506 1995, 508 2000
active bicyclist since 1977
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml